Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 76, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 8, 1998, 7:56 AM EDT for Watauga County, North Carolina. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 8, 1998, 7:56 AM EDT (11:56 UTC)
- Expired
- May 8, 1998, 8:45 AM EDT
- In force
- 49 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Watauga County, NC
The radar
The Knoxville radar (KMRX), 153 km from the middle of the area, began a volume at 12:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 11.9 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 362 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 622 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 304 m²/s²
- 0-3 km storm-relative helicity
- 350 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
147 WUUS01 KRNK 081158 RRA SVRRNK NCC189-081245- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 756 AM EDT FRI MAY 8 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WATAUGA COUNTY IN NORTHWESTERN NORTH CAROLINA. * UNTIL 845 AM EDT. * AT 756 AM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES WEST NORTHWEST OF BOONE OR 4 MILES WEST OF PEORIA MOVING EAST AT 35 MPH. * SEVERE WEATHER IS EXPECTED TO REACH... ROMINGER AROUND 805 AM EDT.. REESE AROUND 805 AM EDT.. SUGAR GROVE AROUND 810 AM EDT.. ZIONVILLE AROUND 815 AM EDT.. BOONE AROUND 820 AM EDT.. << CALL TO ACTION >> THIS IS A DANGEROUS STORM MOVE TO THE INTERIOR OF A STURDY BUILDING AND STAY AWAY FROM WINDOWS. .END/KK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:40 AM EDT, 5 hours 16 minutes earlier.
Area forecast discussion, May 8, 2:40 AM EDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 240 AM EDT FRI MAY 8 1998 RECOMMENDATIONS... CRW...HOW ABOUT PRECIP TAPERING TO SHOWERS IN THE AFTERNOON WORDING...THEN LWR POPS FOR TONITE TO LOW SCT. WBC...SAME IDEA...MAYBE EVEN SLIGHT CHC POPS TONITE. PERHAPS SOME FOG AGAIN TONIGHT TWD MRNG. RDU...HOLD ON TO A SLGT CHC IN MTNS TONIGHT. DISCUSSION... FLOODING ON DAN RVR AND CONVECTION WEAKENING ONLY SLOWLY...SO NOT A LOT OF TIME TO POUR OVR ALL THE NEW DATA. ALSO PTCHY VERY DENSE FOG EAST AND WEST OF BLUE RDG BUT NOT WDSPD ENUF FOR ADVSRY ATTM...WILL HAVE TO WATCH CLOSELY TWD DAWN. LOOKS LIKE MDLS A LTL FASTER WITH TRACK OF SFC LOW AND CD FNT PASSAGE DURING THE DAY. DECENT QVEC CONV ARND 12Z WITH ANOTHER S/WV AND THIS LOOKS TO BE TIMED JUST AHEAD OF FRNT. LEFT EXIT RGN OF JET STILL OVR CWA THRU THIS TIME AS WELL. SO SHWRS AND TSTMS STILL GOOD BET AT LEAST THRU THE MRNG HOURS. BHND FNT...SAT IMGRY SUGGESTS DRIER AIR THAN MDLS INDICATING...AT LEAST AT MID LVLS...SO MAY HAVE ONLY SLGT CHC FOR SHRWS BY LATE IN THE DAY AND OVERNITE. NGM STILL OVERDONE WITH INSBLTY TDY. S/WV RDG PUSHES IN BY LATE SAT BUT MDLS HOLD ON TO LOW LVL MSTR. SOME HTG AND COULD GET A FEW SHRWS TO POP BUT AM THINKING MOS SLGT CHC POPS PRBLY OK. CRNT FCST TEMPS LOOK ON TRACK. SOME SPECIFICS... ROA 69/55/73 7(EARLY)32 LYH 70/54/74 7(EARLY)32 DAN 72/57/76 6(EARLY)32 RNK 67/53/71 7(EARLY)22 BLF 66/52/70 6(EARLY)32 KEIGHTON
In the hours before
Special weather statement, May 8, 6:35 AM EDT, 1 hour 21 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-091200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 635 AM EDT FRI MAY 8 1998 ...SLIGHT RISK OF SEVERE WEATHER MAINLY EAST OF THE BLUE RIDGE IN SOUTHERN VIRGINIA AND NORTHWEST NORTH CAROLINA UNTIL MIDDAY... A POTENT STORM SYSTEM WHICH PRODUCED SEVERE WEATHER OVER THE AREA YESTERDAY AFTERNOON AND LAST NIGHT WILL MOVE PAST THE REGION DURING THE DAY TODAY. A COLD FRONT WILL MOVE THROUGH THE APPALACHIAN MOUNTAINS OF VIRGINIA AND NORTH CAROLINA EARLY THIS MORNING AND WILL REACH A LINE FROM GREENSBORO TO SOUTH BOSTON BY AROUND NOON OR SHORTLY AFTER. AHEAD OF THIS FRONT...THE AIR IS STILL VERY UNSTABLE AND SOME THUNDERSTORMS FORMING ALONG THE FRONT COULD REACH SEVERE THRESHOLDS...MAINLY DURING THE MORNING HOURS. THE MAIN SEVERE WEATHER THREATS WILL BE HAIL UP TO ABOUT AN INCH IN DIAMETER AS WELL AS DAMAGING WIND GUSTS. THE VERTICAL SHEAR PROFILE IS NOT AS SUPPORTIVE FOR POTENTIAL TORNADO DEVELOPMENT AS IT WAS YESTERDAY. THE MAIN THREAT AREA IS EAST OF THE BLUE RIDGE...ROUGHLY SOUTH OF THE ROANOKE RIVER AND EXTENDING SOUTH INTO THE NORTHWESTERN PIEDMONT OF NORTH CAROLINA....HOWEVER SOME STORMS WEST OF THE BLUE RIDGE MAY APPROACH SEVERE THRESHOLDS AS WELL THIS MORNING. THE ACTIVITY WILL BE TAPERING TO SCATTERED LIGHT SHOWERS ACROSS THE AREA DURING THE AFTERNOON AND TONIGHT BEHIND THE FRONT. AN UPDATE MAY BE ISSUED BY 11 AM. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR LATER STATEMENTS OR WARNINGS CONCERNING THIS SEVERE WEATHER SITUATION. KEIGHTON
Special weather statement, May 8, 6:35 AM EDT, 1 hour 21 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-091200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 635 AM EDT FRI MAY 8 1998 ...SLIGHT RISK OF SEVERE WEATHER MAINLY EAST OF THE BLUE RIDGE IN SOUTHERN VIRGINIA AND NORTHWEST NORTH CAROLINA UNTIL MIDDAY... A POTENT STORM SYSTEM WHICH PRODUCED SEVERE WEATHER OVER THE AREA YESTERDAY AFTERNOON AND LAST NIGHT WILL MOVE PAST THE REGION DURING THE DAY TODAY. A COLD FRONT WILL MOVE THROUGH THE APPALACHIAN MOUNTAINS OF VIRGINIA AND NORTH CAROLINA EARLY THIS MORNING AND WILL REACH A LINE FROM GREENSBORO TO SOUTH BOSTON BY AROUND NOON OR SHORTLY AFTER. AHEAD OF THIS FRONT...THE AIR IS STILL VERY UNSTABLE AND SOME THUNDERSTORMS FORMING ALONG THE FRONT COULD REACH SEVERE THRESHOLDS...MAINLY DURING THE MORNING HOURS. THE MAIN SEVERE WEATHER THREATS WILL BE HAIL UP TO ABOUT AN INCH IN DIAMETER AS WELL AS DAMAGING WIND GUSTS. THE VERTICAL SHEAR PROFILE IS NOT AS SUPPORTIVE FOR POTENTIAL TORNADO DEVELOPMENT AS IT WAS YESTERDAY. THE MAIN THREAT AREA IS EAST OF THE BLUE RIDGE...ROUGHLY SOUTH OF THE ROANOKE RIVER AND EXTENDING SOUTH INTO THE NORTHWESTERN PIEDMONT OF NORTH CAROLINA....HOWEVER SOME STORMS WEST OF THE BLUE RIDGE MAY APPROACH SEVERE THRESHOLDS AS WELL THIS MORNING. THE ACTIVITY WILL BE TAPERING TO SCATTERED LIGHT SHOWERS ACROSS THE AREA DURING THE AFTERNOON AND TONIGHT BEHIND THE FRONT. AN UPDATE MAY BE ISSUED BY 11 AM. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR LATER STATEMENTS OR WARNINGS CONCERNING THIS SEVERE WEATHER SITUATION. KEIGHTON
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 8:02 PM EDT | Tornado Warning | RNK | Rockingham | 33 min |
| May 7, 8:39 PM EDT | Tornado Warning | RNK | Caswell | 46 min |
| May 7, 9:42 PM EDT | Severe Thunderstorm Warning | RNK | Ashe | 48 min |
| May 7, 11:45 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 35 min |
| May 8, 9:00 AM EDT | Severe Thunderstorm Warning | RNK | Surry | 35 min |
| May 8, 9:23 AM EDT | Severe Thunderstorm Warning | RNK | Stokes | 37 min |
| May 8, 9:46 AM EDT | Severe Thunderstorm Warning | RNK | Rockingham | 64 min |
| May 8, 10:13 AM EDT | Severe Thunderstorm Warning | RNK | Caswell | 47 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.